Hail, Brown
- When
- July 16, 3:25 PM CST
- Where
- Brown County, 2.46 mi SW of (Anw)ainsworth Muni
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 42.560, -100.020
A broken line of thunderstorms developed from northwestern Garden into northeastern Cherry county during the mid afternoon hours of July 16th. As this activity tracked to the southeast, portions of the line became severe, generally south of a line from Logan county, northeast to Brown County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A broken line of thunderstorms developed from northwestern Garden into northeastern Cherry county during the mid afternoon hours of July 16th. As this activity tracked to the southeast, portions of the line became severe, generally south of a line from Logan county, northeast to Brown County. Large hail up to 2 inches in diameter, along with wind gusts to 60 MPH were reported with the strongest storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 16, 2:26 PM CST, 59 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service North Platte NE 326 PM CDT Tue Jul 16 2024 .KEY MESSAGES... * A slight risk (risk level 2 of 5) of severe thunderstorms is possible this afternoon and evening across the Sandhills, north central Nebraska, and portions of southwest Nebraska. Strong winds and an isolated tornado will be the main threat. * A marginal risk (risk level 1 of 5) of severe thunderstorms are possible on Wednesday and Thursday across much of the Panhandle with strong winds and hail being the main threats. * Cooler temperatures settle in on Wednesday lasting through next weekend as highs fall back into the upper 70s to upper 80s. * Near daily rain and thunderstorms are expected Friday and through the weekend, although, the severe threat remains uncertain. && .SHORT TERM /THROUGH WEDNESDAY NIGHT/... Issued at 324 PM CDT Tue Jul 16 2024 The main concern through Wednesday will be the severe thunderstorm chances both this afternoon and evening and again Wednesday evening. This afternoon and evening has the greatest potential to see severe storms as storms initiate along a cold front. Current radar shows some weak to moderate convection already developing across the Sandhills and into portions of south central Nebraska. With plenty of instability (CAPE values over 1500 J/kg and lapse rates above 7 C/km) across the Sandhills and portions of north central Nebraska, storms will have the potential to become severe as they continue to develop over the next few hours. With 0-6km bulk shear over 40 knots as well, storms will likely start off as supercellular in nature before quickly congealing into more of a line as they move southeast and eventually weaken as they encounter more stable air. At this time, some small hail is possible initially along with an isolated tornado threat. The main threat though will be strong wind gusts up to 65 mph. Thunderstorms will diminish or move out of our area by 10 pm CT with only some lingering light showers through Midnight. With plenty of low level moisture still around combined with light winds, there will be a threat for some light fog by sunrise Wednesday morning, or at the very least low stratus. While not expecting widespread dense fog, some areas could briefly see patchy dense fog especially along river valleys and low lying areas. Will continue to monitor this overnight and some short-fused headlines may be needed. Wednesday will be quieter, although there is still a marginal risk of severe thunderstorms across the Panhandle (west of Highway 61) during the evening. Lingering low level moisture combined with upslope flow and diurnal heating will provide the support for storm initiation. The main threats will mainly be strong winds, although, some small hail may also be possible in some of the more organized thunderstorms. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Issued at 324 PM CDT Tue Jul 16 2024 A marginal risk of severe thunderstorms is expected again on Thursday afternoon and evening across the Panhandle. Storms will initiate across the High Plains and push eastward by late afternoon and evening. While overall instability is not too impressive, a narrow ribbon of higher instability and increased moisture advection combined with diurnal heating will result in an environment favorable for convection. If storms can tap into this area of better support, they will have the potential to become severe. Strong winds and heavy rainfall will be the main threat before storms move east into a more stable environment. Additional rain and thunderstorm chances continue through the weekend and into early next week as several disturbances affects the area. Near daily thunderstorm chances are possible, however, the severe risk remains uncertain a this time. In addition to increased rain chances into the beginning of next week, cooler temperatures will continue across the region. Latest model trends suggest 850 mb temperatures in the 14 to 20 C range which will result in highs in the upper 70s to upper 80s through next Monday with lows in the mid to upper 50s. These temperatures will be 5 to 10 degrees below normals for this time of year (low 90s for highs, low 60s for lows). Looking ahead, warm air advection towards the middle to end of next week should return temperatures back to near normal for the end of the week. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1234 PM CDT Tue Jul 16 2024 Scattered thunderstorms are possible this afternoon and this evening, mainly affecting areas east of highway 83. Storm activity, could begin in the north around 21z and move south exiting scntl Nebraska around 05z this evening. Isolated thunderstorms are possible west of highway 83 during the same time frame. The next flight concern is the potential for MVFR/IFR ceilings between 09z and 15z Wednesday morning. Confidence in this occurring is low to medium. The forecast, supported by the some models but not all, wages hefty moisture will remain in place and form the low ceilings. Flight conditions will improve Wednesday morning with VFR/areas of MVFR ceilings developing by 16z. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Kulik LONG TERM...Kulik AVIATION...CDC
Hazardous Weather Outlook National Weather Service North Platte NE 229 PM CDT Tue Jul 16 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-171930- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 229 PM CDT Tue Jul 16 2024 /129 PM MDT Tue Jul 16 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Scattered severe thunderstorms are possible this afternoon and evening across north central Nebraska. Isolated severe storms are possible elsewhere. Large hail and damaging winds are the main severe threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated severe thunderstorms are possible late Wednesday afternoon and evening affecting areas west of a line from Hay Springs to Paxton and Wauneta. Damaging winds are the main severe threat. Isolated severe thunderstorms are possible late Thursday afternoon and evening, generally west of highway 83. The primary hazard is damaging wind gusts. Thunderstorm chances will continue Friday through Monday across the area. At this time the severe threat is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service North Platte NE
333 PM CDT Tue Jul 16 2024
NEZ006-008-162100-
Brown NE-Keya Paha NE-
333 PM CDT Tue Jul 16 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BROWN AND
SOUTHWESTERN KEYA PAHA COUNTIES THROUGH 400 PM CDT...
At 332 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norden, or 19 miles west of Springview, moving southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
North River Trail.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4272 10017 4284 10019 4278 9992 4262 9998
TIME...MOT...LOC 2032Z 302DEG 18KT 4279 10013
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service North Platte NE
412 PM CDT Tue Jul 16 2024
NEZ025-036-037-162200-
McPherson NE-Thomas NE-Logan NE-
412 PM CDT Tue Jul 16 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LOGAN...
NORTHEASTERN MCPHERSON AND SOUTHWESTERN THOMAS COUNTIES THROUGH 500
PM CDT...
At 411 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Thedford, moving south at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ringgold, Highway 83 crossing The Dismal River, Tarboz Lake, and
Shanklin Bluff.
This includes the following highways...
Highway 2 between mile markers 203 and 208.
Highway 92 between mile markers 214 and 220.
Highway 83 between mile markers 114 and 140.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4196 10084 4201 10063 4151 10038 4146 10078
TIME...MOT...LOC 2111Z 344DEG 29KT 4192 10072
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPHThe North Platte radar (KLNX), 81 km away, was scanning. The volume nearest the first event began at 21:23 UTC.
10 hail, 6 thunderstorm wind, 1 tornado. Local standard time, as filed.
Hail lasted for 10 minutes at this location.
Measured on a home weather station.
Public reported 60 MPH wind gusts along with quarter sized hail.
Fire department reports powerlines down, broken windows, and trees down west of Stapleton. Winds estimated at 70 to 80 MPH.
Emergency management reports a cattle truck blown over on highway 91 along with a transformer pole broke off. Time estimated from radar.
Quarter sized hail covering the ground at this location.
Report via social media.
Tornado briefly touched down just northwest of the intersection of Ryno Road and Highway 2, west of Broken Bow. Surveillance video showed a brief tornado that picked up an 800 pound trailer and tossed it into a car. A large SUV was also lifted and moved 3 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyThe tornado archive for Nebraska, 2024Warnings in Nebraska, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197060, 1197066, 1197067, 1197068, 1197069, 1197073, 1197075, 1197076, 1197082, 1197083, 1197084, 1197086, 1197087, 1197089, 1197104, 1197105, 1197106.